Note: If you are taking medications prescribed by your doctor, do not stop taking them simply because they may cause ototoxicity. Make an appointment with your care provider to discuss your concerns before making any changes.
There are many different compounds in over-the-counter pharmaceuticals and prescription medications that have the potential to cause hearing loss. These chemicals are collectively known as ototoxic. That’s essentially a fancy word used to refer to any chemical with the potential to poison or harm the inner ear.
Unfortunately, ototoxicity is among the least understood of all the factors that can cause hearing loss. There are no specific tests to identify it, nor is there any current data determining which medications cause it. We also aren’t confident how prevalent it is, as few studies have been conducted on the condition.
What we do know is that there are certain genetic factors that trigger ototoxicity when a patient is exposed to certain medications. As such, a patient experiencing hearing loss while taking prescription medication is examined and diagnosed based on several factors. These include:
- The patient’s specific medical history.
- Known hereditary/genetic variables.
- Specific symptoms.
History and heredity are critical in diagnosing ear poisoning, particularly since the genetic mutations that trigger such a reaction aren’t always evident. What this means is that someone who’s susceptible to ototoxicity may not actually know about their susceptibility until they suffer its effects. When someone does suffer an ototoxic reaction, it typically involves one or both parts of the ear:
- The stereocilia, hair cells situated in the cochlea that respond to vibrations.
- The vestibulocochlear nerve, which connects the inner ear and the brain.
What Are The Symptoms of Ototoxicity?
Muddying the well further is the fact that the symptoms of ototoxicity are often indistinguishable from other forms of hearing loss. With that in mind, it may be easier to focus on the medications that we currently know have ototoxic effects.
Tinnitus, for instance, is a common side effect of aspirin, which has been found to impair hearing when administered in excessive dosages. Loop diuretics, also known as water pills, may also induce ototoxicity in certain patients. Finally, carboplatin and cisplatin, two drugs commonly used in cancer therapy, are known to be ototoxic—the latter in particular has been found to cause severe and irreversible hearing loss in certain patients.
Additionally, there are certain risk factors that make a patient likelier to experience medication-induced ear poisoning, including:
- Taking multiple ototoxic medications
- Poor kidney function
- Genetic abnormalities
- A family history of ototoxicity
What Can I Do If I Suspect I’m Experiencing Ototoxicity?
Contact your care provider immediately if you experience any hearing loss or balance disruption after starting a new medication. Do not stop taking the medication on your own.
The good news is that there is ongoing research into ototoxicity. Perhaps in the near future, we’ll know for sure which medications cause ear poisoning and why. Moreover, researchers hope that we’ll be able to successfully prevent ototoxic reactions in the future.
About the Author:
Pauline Dinnauer is the VP of Audiological Care at Connect Hearing, which provides industry-leading hearing loss, hearing testing, and hearing aid consultation across the US.